NSAIDS May Increase Risk of Venous Thromboembolism

Patompong Ungprasert, MD Division of Rheumatology Mayo Clinic, MN
MedicalResearch.com Interview with:

Patompong Ungprasert, MD
Division of Rheumatology
Mayo Clinic, MN

Medical Research: What are the main findings of the study?

Dr. Ungprasert: We find a statistically significant association between NSAIDs (non-steroidal anti-inflammatory drugs) use and VTE (venous thromboembolism).
Medical Research: What was most surprising about the results?

Dr. Ungprasert: Actually, our findings are not so surprisingly as we already know that NSAIDs use increases the risk of arterial clot (i.e. coronary artery disease).

Medical Research: What should clinicians and patients take away from your report?

Dr. Ungprasert: Even though we can not prove a causality, it would be prudent for physicians to avoid using NSAIDs in patients who have other traditional risks for VTE.

Medical Research: What recommendations do you have for future research as a result of this study?

Dr. Ungprasert: Investigators of RCTs involving NSAIDs should include venous thromboembolism as a reportable adverse effect as this type of study would help establishing cause-and-effect between these drugs and venous thromboembolism.

Citation:

Non-steroidal anti-inflammatory drugs and risk of venous thromboembolism: a systematic review and meta-analysis
Patompong Ungprasert, Narat Srivali, Karn Wijarnpreecha, Prangthip Charoenpong, and Eric L. Knight

Rheumatology first published online September 24, 2014 doi:10.1093/rheumatology/keu408

No Comments

Sorry, the comment form is closed at this time.